Tuesday, 13 October 2015

DAY 97


Oh my, well we are getting close to the end aren't we?
Day 97 started well, loving my new hair colour and loving my life essentially which sounds adequately corny. I have sad moments of course but they don't get to me as much and I'm picking up coping mechanisms. I'm also figuring out more in the terms of treatment, I've been unmedicated for a few weeks and after an evening Doctor's appointment - I've been slapped on the wrist for not taking any. Potentially the root of my problems? My dosage was low initially anyway (apparently), so I've now been sent to get even more blood tests which is exhausting. Prescription wise I've been given back my 6 months microgynon contraceptive to ensure my hormones don't change, I've now got a two week supply of both lithium and a new anti-psychotic I start taking tomorrow called Aripiprazole. This is the anti-psychotic I've been prescribed to treat independent psychosis for potentially prodromal Schizophrenia, it replaces the one I have before which was Risperidone after it made me essentially blind, which was a laugh.

The side effects of this new medication are as follows:
More common
  • Difficulty with speaking
  • drooling
  • loss of balance control
  • muscle trembling, jerking, or stiffness
  • restlessness
  • shuffling walk
  • stiffness of the limbs
  • twisting movements of the body
  • uncontrolled movements, especially of the face, neck, and back
Less common
  • Blurred vision
  • dizziness
  • headache
  • inability to move the eyes
  • increased blinking or spasms of the eyelid
  • nervousness
  • pounding in the ears
  • slow or fast heartbeat
  • sticking out the tongue
  • trouble with breathing or swallowing
  • unusual facial expressions
Rare
  • Convulsions
  • fast heartbeat
  • high fever
  • high or low blood pressure
  • increased sweating
  • lip smacking or puckering
  • loss of bladder control
  • muscle spasm or jerking of all extremities
  • puffing of the cheeks
  • rapid or worm-like movements of the tongue
  • severe muscle stiffness
  • sudden loss of consciousness
  • tiredness
  • uncontrolled chewing movements
  • uncontrolled movements of the arms and legs
  • unusually pale skin
Incidence not known
  • Hives or welts, itching, or skin rash
  • itching, puffiness, or swelling of the eyelids or around the eyes, face, lips, or tongue
  • large, hive-like swelling on the face, eyelids, lips, tongue, throat, hands, legs, feet, or sex organs
  • redness of the skin
  • tightness in the chest
  • unusual tiredness or weakness

I've also been trying to get the doctor to try something other than Lithium although I don't feel my battle is going to work, I'm so sick of getting my bloods taken and it's making me feel really weak a lot and it's just not a life. I know I sound so horribly snooty, but I can't cope with this consistently - I was originally given Lithium in May and it's now October and they still haven't stabilised my dose, how exhausting. I feel like it isn't working whatever they're trying to do so I'm hesitant to take it again after being off it for a while.

I think when it comes to medication it's about following the professional's opinion but still being vocal about how you feel, you don't want to take something you feel is degrading you in any manner or changing your life for the worse. Of course you have to have a degree of persistence and openness when you start a medication as it's always bad before it gets good. One thing my psychiatrist said to me before was that the hardest thing was watching his patients get ill trying to medicate something that has gotten too bad. There are people who die after using certain medications so of course there is always a risk and there are always health risks, but it's about these risks being calculated and aiming for the better good.

I'll also say after talking about this today - please do follow your doctors advice but be open with them and let them know how you feel about it every step of the way. Also, contrary to what some imbeciles may say - it doesn't make you weak by medicating a mental illness, much like someone who receives treatment for diabetes or arthritis isn't weak.